This article from the Natasha Allergy Research Foundation (NARF) notes that the updated guidance came in response to the inquest into Shante Turay-Thomas, who died in north London just 18 years old, from anaphylaxis after eating hazelnut. The Coroner found that she had not been properly advised that the reason for carrying two AAIs was that in the event of a severe food allergy. A second dose of adrenaline can be a life preserving measure whilst waiting for emergency medical treatment.
The coroner warned that action is needed to ensure that people with severe food allergies are aware that two AAIs must be carried at all times and they must be properly trained in how to use them. This would help to prevent further, avoidable deaths from severe food allergies.
Follow the link below to read the full article from NARF. The full updated NICE guidance is also attached below.
Key take home messages
A patient's drug allergy status should be checked and updated at all patient contacts with healthcare professionals.
Recording suspected drug allergy in the patient record requires a minimum degree of detail including the reaction, the drug given, the time-frame of the reaction from initiation of the drug, and what drugs or drug groups to avoid.
Both adverse drug reactions and drug allergies should be documented in the electronic patient record, separately if possible but together if not, and should not be removed from the record without consideration of and the involvement from the patient in the decision to remove it.
Drug allergy status should be recorded on all written communication regarding the patient between health care professionals.